Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Cheyenne, WY

May 23, 20204 counties in Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 5:03 PM MDT for 4 counties in Nebraska. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 5:03 PM MDT (23:03 UTC)
Expired
May 23, 2020, 5:45 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 108 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:13 PM MDTTSTM WND GST 746 Se Harrisburg, NECORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 6 SE HARRISBURG. MESONET STATION NE001 6 SE HARRISBURG NE - BANNER RD ON NORTH 71 (BNR).
May 23, 5:13 PM MDTNON-TSTM WND GST 746 Se Harrisburg, NEMESONET STATION NE001 6 SE HARRISBURG NE - BANNER RD ON NORTH 71 (BNR).
May 23, 5:15 PM MDTHAIL 0.758 Se Harrisburg, NESHERRIFF REPORTED 6 INCHES OF HAIL BETWEEN ROADS 8 AND 54. PEA TO DIME SIZED HAIL. HAD TO CALL SNOW PLOWS OUT TO CLEAR ROADS.
May 23, 5:38 PM MDTHAIL 18 N Dix, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS55 KCYS 232303
SVRCYS
NEC007-033-105-123-232345-
/O.NEW.KCYS.SV.W.0007.200523T2303Z-200523T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
503 PM MDT Sat May 23 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Western Cheyenne County in the Panhandle of Nebraska...
  Eastern Kimball County in the Panhandle of Nebraska...
  Southwestern Morrill County in the Panhandle of Nebraska...
  Southeastern Banner County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 503 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Harrisburg to 12 miles
  northwest of Dix to near Kimball to near Kimball Airport, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kimball, Potter, Dix, Kimball Airport and Redington. 

This includes Interstate 80 in Nebraska between mile markers 14 and
45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4113 10379 4151 10379 4164 10319 4100 10320
      4100 10333
TIME...MOT...LOC 2303Z 269DEG 16KT 4146 10368 4139 10358 4127 10359
4116 10371

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
501 
WWUS55 KCYS 232333
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
533 PM MDT Sat May 23 2020

NEC007-033-105-123-232345-
/O.CON.KCYS.SV.W.0007.000000T0000Z-200523T2345Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
533 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN CHEYENNE...NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL
AND SOUTHEASTERN BANNER COUNTIES...

At 533 PM MDT, severe thunderstorms were located along a line
extending from 12 miles southeast of Harrisburg to 13 miles northwest
of Potter to near Dix to 6 miles east of Kimball Airport, moving east
at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Kimball, Potter, Dix and Redington. 

This includes Interstate 80 in Nebraska between mile markers 21 and
45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4113 10366 4150 10370 4164 10319 4100 10320
TIME...MOT...LOC 2333Z 269DEG 16KT 4146 10352 4139 10342 4127 10343
4116 10355

HAIL...1.00IN
WIND...70MPH
 
$$

Hammer
953 
WWUS55 KCYS 232344
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
544 PM MDT Sat May 23 2020

NEC007-033-105-123-232354-
/O.EXP.KCYS.SV.W.0007.000000T0000Z-200523T2345Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
544 PM MDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE...
NORTHEASTERN KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER
COUNTIES WILL EXPIRE AT 545 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4113 10366 4150 10370 4164 10319 4100 10320
TIME...MOT...LOC 2344Z 269DEG 16KT 4146 10346 4139 10336 4127 10337
4116 10349

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 23, 2:20 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat May 23 2020

Convection initiating over se Wy as an upper shortwave approaches
the area from western Wy. Expect this activity to continue
increasing over the plains through this evening, aided by a cool
front which will pass across the CWA this evening. Some severe
storms possible with the most likely area over far east Wy into
the panhandle, where a severe tstm watch has been issued. Should
see storm build into a line early this evening as they progress
across the Panhandle. Activity should exit the panhandle later
this evening with cooler air building in behind the front. Chilly
temps out west tonight with mins falling close to 30 degrees.

Sunday will be cooler with scattered showers as the main upper
trough moves slowly across the area with even a little snow over
the higher peaks through Sunday evening. Another cool night Sunday
night as a surface high settles over Wyoming behind the departing
upper trough.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM MDT Sat May 23 2020

A generally drier and warmer weather pattern expected over the CWA
next week as an upper ridge builds over the western CONUS. A few
weak shortwaves may ride through the ridge and across the region
especially later in the week which will bring widely scattered
showers and storms at that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM MDT Sat May 23 2020

VFR anticipated at all terminals to start the next 6 hour period.
Low clouds should dissipate over the northern Nebraska Panhandle
the next 1-2 hours ahead of the developing TS/VCTS expected later
this afternoon and evening. Fluctuations at terminals between MVFR
and VFR can be expected when VCTS and TS occur. Looking at short
term hi-res models for VCSH and associated convection to start
near the 19Z- 20Z time, moving from southwest to northeast.
Amendments may be necessary in the event that convection begins to
bow out and form a cluster by afternoon and evening. Expect gusty
winds 15-25 knots at times, with the NE Panhandle terminals
experiencing up to 30 knot wind gusts by 0Z.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sat May 23 2020

Scattered to numerous showers and thunderstorms are expected to move
across the plains into this evening before ending. A cold front
will also move across the area this evening bringing cooler
conditions tonight through Sunday. Scattered showers are still
expected Sunday with some snow over the higher peaks.  Drier
conditions are then expected to set in beginning Monday with
temperatures warming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Sat May 23 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
240930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop along and ahead of a surface
front moving into southeast Wyoming this afternoon. Strong to
severe thunderstorms will be possible, especially along and east
of a line from Douglas to Cheyenne. The primary hazards will be
hail up to the size of ping pong balls and damaging wind gusts of
60 mph or higher. Heavy rainfall may lead to localized minor
flooding. The thunderstorms will weaken later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and early evening thunderstorms will be possible
Sunday and again late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation may be required between 1 PM this afternoon and
9 PM this evening.

WYZ103>106-109>117-240930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop along and west of the
Laramie Range this afternoon. Gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will develop over the higher elevations Sunday through
Monday morning. A couple inches of snow is likely above 8500 feet.

Isolated afternoon and early evening thunderstorms will be possible
late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, May 23, 3:27 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Sat May 23 2020

WYZ108-232215-
Goshen County WY-
327 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 415
PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 14 miles southwest of Torrington, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Yoder and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4193 10461 4235 10444 4216 10407 4201 10406
      4181 10434
TIME...MOT...LOC 2127Z 212DEG 20KT 4193 10439

Hammer
Local storm report, May 23, 3:48 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 W TORRINGTON          42.07N 104.28W
05/23/2020  E0.75 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

RUBIN
Special weather statement, May 23, 3:53 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
353 PM MDT Sat May 23 2020

NEZ020-054-WYZ119-232230-
Kimball NE-Banner NE-East Laramie County WY-
353 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHERN BANNER AND
EAST CENTRAL LARAMIE COUNTIES UNTIL 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albin to Pine Bluffs. Movement was east at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kimball, Pine Bluffs, Albin, Oliver Campground, Oliver Reservoir,
Kimball Airport, Harrisburg and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 391 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4160 10346 4103 10360 4113 10427 4152 10422
TIME...MOT...LOC 2153Z 275DEG 30KT 4145 10402 4118 10408

Hammer
Special weather statement, May 23, 4:13 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
413 PM MDT Sat May 23 2020

NEZ095-096-WYZ102-108-232300-
North Sioux NE-South Sioux NE-Goshen County WY-Niobrara County WY-
413 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...SOUTHEASTERN
NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Torrington, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Harrison, Agate Bed National Monument, Van Tassell and Hwy 85 At Dry
Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.

LAT...LON 4212 10409 4228 10435 4290 10392 4238 10349
TIME...MOT...LOC 2213Z 219DEG 28KT 4228 10409

Hammer
Special weather statement, May 23, 4:23 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
423 PM MDT Sat May 23 2020

NEZ003-019-095-096-232315-
Scotts Bluff NE-Box Butte NE-North Sioux NE-South Sioux NE-
423 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...NORTH
CENTRAL SCOTTS BLUFF AND SOUTHERN SIOUX COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Agate Bed National Monument
to near Mitchell. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mitchell, Agate Bed National Monument, Kilpatrick Lake, Flahertys
Corner and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4264 10365 4208 10320 4186 10383 4221 10398
TIME...MOT...LOC 2223Z 207DEG 25KT 4222 10384 4197 10373

Hammer
Local storm report, May 23, 4:48 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             10 NNW BUSHNELL         41.37N 103.94W
05/23/2020  M1.25 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

AW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:35 PM MDTSevere Thunderstorm WarningCYSSioux40 min
May 23, 3:53 PM MDTSpecial Weather StatementCYSBanner, Kimball37 min
May 23, 4:13 PM MDTSpecial Weather StatementCYSSioux47 min
May 23, 4:23 PM MDTSpecial Weather StatementCYSSioux52 min
May 23, 4:31 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball44 min
May 23, 5:29 PM MDTSpecial Weather StatementCYSBox Butte46 min
May 23, 5:46 PM MDTSpecial Weather StatementCYSCheyenne44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.